Tennessee, 2022Strong Wind in Tennessee, December 22 to 23, 2022
December 22 to 23, 2022 · NWS HUN · 3 events in 3 counties and zones
A highly anticipated strong Arctic Cold front arrived during the evening hours, which not only brought the onset of an intense bitterly cold wave for the next few days, but also produced a surge of strong and damaging wind gusts along the front. The wind gusts and damage were much like occurs along a warm season squall line.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly anticipated strong Arctic Cold front arrived during the evening hours, which not only brought the onset of an intense bitterly cold wave for the next few days, but also produced a surge of strong and damaging wind gusts along the front. The wind gusts and damage were much like occurs along a warm season squall line. But in this case, a line of showers and a significant atmospheric pressure rise with the passage of the cold front contributed to the strong and gusty winds. In some cases, the winds exceeded 40 mph, then subsided into the 30 to 35 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 22, 8:10 PM CST, 50 minutes earlier.
Area forecast discussion, Dec 22, 8:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
810 PM CST Thu Dec 22 2022
...New NEAR TERM...
.NEAR TERM...
(Tonight)
Issued at 810 PM CST Thu Dec 22 2022
The well advertised arctic cold front is now beginning to cross NW
AL and will eventually cross the I-65 corridor within the next hr.
Light, steady rainfall is also working its way into the eastern
half of the area, with a little bit of a diminishing trend in the
precip going back west closer to the oncoming front. Look for a
quick change over to light snow along/behind the front for at
least a couple of hrs, as sfc winds turn to the WNW near 20 MPH
with gusts near 30-35 MPH at times. Current temp trends in the mid
40s/near 50F will also quickly fall more than 20F in the wake of
the frontal passage later this evening. Overnight lows still look
to fall into the single digits, with wind chills falling into the
minus 10-15F range. A flash freeze is also possible on some of the
wet sfc right behind the front, although conditions should improve
later tonight as any lingering wintry precip ends coupled with the
gusty winds. Given all of this, no changes are needed with the
ongoing Wind Chill Warning thru Sat morning. Everyone be careful
out there tonight, bundle up and stay safe!
&&
.SHORT TERM...
(Friday through Sunday)
Issued at 132 PM CST Thu Dec 22 2022
Although the precipitation will have ended for most of the area, a
narrow lake effect snow band may persist into the morning hours
downwind of Pickwick and Wheeler Lakes along the TN river system.
For now, have forecasted a modest 0.5 inches or less, but we may
need to raise these amounts locally as this evolves. The very
strong subsidence behind the shortwave trough and rapid drying of
the atmosphere may limit this band somewhat, so staying
conservative for now.
Otherwise, hazardous cold weather is expected all day Friday
through Saturday, with a Wind Chill Warning in effect. Highs will
not break out of the teens Friday, with lows Saturday morning in
the single digits. Wind chills will not be as cold Friday night
into Saturday morning (0 to 10 below in valleys and 10 to 15 below
atop the higher elevations). High temperatures on Saturday should
moderate into the middle 20s for most areas (colder atop the
higher elevations) as northwest winds diminish greatly.
A 5h trough axis drops southeast through the region on Sunday as
surface high pressure builds east across the lower MS into the TN
valley. 8h temperatures modify into the -5 to -8C range Sunday
afternoon. Surface high temperatures will warm a bit more into the
upper 20s to around 30, staying below freezing yet another day,
followed by overnight lows in the lower to middle teens.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 132 PM CST Thu Dec 22 2022
Temperatures finally break the freezing mark on Monday as warm
advection develops ahead of a fast moving northwest flow trough
and weak cold front. For now, suggested blends keep the forecast
dry for us, but may need to modify as trends evolve and will watch
for potential for a light wintry mix early Tuesday morning as it
is early. Then, a welcome warming trend occurs into the middle
part of next week as deep south to southwest flow develops across
much of the central states into the MS valley regions. Highs will
be in the 50s Wednesday and Thursday.
&&
.AVIATION...
(00Z TAFS)
Issued at 521 PM CST Thu Dec 22 2022
Some very -ra/shra are currently moving eastward thru the western
half of the area ahead of an arctic front approaching from the
west. This light precip will continue thru 03-04Z, before the
onset of the front brings a quick burst of -shsn. Cigs dropping
into the 1000-1500ft range are expected along/ahead of the front.
The front should exit the area to the east heading into the
overnight hrs, with MVFR cigs near 2500ft prevailing into Fri
morning. Cigs should then lift/sct by late Fri morning, with VFR
conds prevailing thru the remainder of the period. S/SW winds
around 10-12kt with higher gusts will become W/NW near 18kt with
higher gusts later this evening following the frontal passage.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Chill Warning from midnight tonight to noon CST Saturday
for ALZ001>010-016.
TN...Wind Chill Warning from midnight tonight to noon CST Saturday
for TNZ076-096-097.
&&
NEAR TERM...09
SHORT TERM....17
LONG TERM....17
AVIATION...09In the hours before
Special weather statement, Dec 22, 8:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
826 PM CST Thu Dec 22 2022
ALZ001>010-016-TNZ076-096-097-230600-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield,
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens,
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg,
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs,
and Cowan
826 PM CST Thu Dec 22 2022
...Gusty Winds expected across the Tennessee Valley as an Arctic
cold front passes...
An Arctic cold front was moving to the southeast across the Tennessee
around 35 mph. Southwest to west winds will become northwesterly and
briefly increase to 20-30 mph with higher gusts. These winds may
knock down small trees and unsecured objects.
Temperatures in the 40s and 50s east of the front will rapidly drop
into the 20s and 30s after the boundary passes. The quickly falling
temperatures and residual moisture on area surfaces that does not
evaporate could flash freeze, producing slick, hazardous conditions
overnight. Those with travel plans in the late and overnight should
be alert for slick spots on area roadways.
Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.
Local storm report, Dec 22, 8:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM NON-TSTM WND DMG 1 WNW TUSCUMBIA 34.74N 87.72W
12/22/2022 COLBERT AL EMERGENCY MNGR
TREE DOWNED.
0807 PM NON-TSTM WND DMG 6 W TUSCUMBIA 34.71N 87.81W
12/22/2022 COLBERT AL EMERGENCY MNGR
TREE DOWNED.
0820 PM NON-TSTM WND DMG 1 SE TUSCUMBIA 34.72N 87.69W
12/22/2022 COLBERT AL EMERGENCY MNGR
TREE DOWNED.
&&Strong Wind, Lincoln
- When
- December 22, 9:00 PM CST to December 23, 1:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
An initial peak wind gust of 40 to 45 mph, was followed by wind gusts of 30 to 40 mph for several hours.
Strong Wind, Moore
- When
- December 22, 9:00 PM CST to December 23, 1:00 AM CST
- Where
- Moore forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
An initial peak wind gust of up to 46 mph, was followed by wind gusts of 30 to 40 mph for several hours.
Strong Wind, Franklin
- When
- December 22, 9:00 PM CST to December 23, 1:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
An initial peak wind gust of 40 to 45 mph, was followed by wind gusts of 30 to 40 mph for several hours.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Missouri, December 22 to 24, 202250 injured · 91 events
- Winter Storm and Extreme Cold in Kentucky, December 22 to 24, 20221 death · 24 injured · 44 events
- Blizzard and Winter Storm in Indiana, December 22 to 24, 20222 deaths · 1 injured · 27 events
- Winter Storm and Extreme Cold in Indiana, December 22 to 24, 20221 death · 1 injured · 78 events
- Winter Storm and Extreme Cold in Illinois, December 22 to 24, 20221 death · 38 events
- Winter Weather in Missouri, December 22, 20221 death · 3 injured · 2 events
- Winter Storm and Extreme Cold in Indiana, December 22 to 24, 20221 death · 1 injured · 12 events
- Winter Storm in Missouri, December 22, 202214 injured · 29 events
- Blizzard and Extreme Cold in Iowa, December 22 to 24, 202277 events
- Flooding and High Wind in New York, December 22 to 24, 2022$30,000 · 50 kt wind · 38 events
- Blizzard and Winter Storm in Minnesota, December 22 to 24, 20221 injured · 42 events
- Winter Storm in Kentucky, December 22 to 23, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071950, 1071951, 1071952.